Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 2014, 4:33 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2014, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 10, 2014, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013
WUUS53 KJKL 102033
SVRJKL
KYC147-231-102115-
/O.NEW.KJKL.SV.W.0055.140610T2033Z-140610T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 515 PM EDT
* AT 430 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RUSSELL SPRINGS TO 6 MILES EAST OF BYRDSTOWN...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONTICELLO...CABELL...ZULA...SUNNYBROOK...POWERSBURG...SUSIE...
HIDALGO...PARNELL...SLICKFORD...COOPER...MOUNT PISGAH...
STEUBENVILLE...GREAT MEADOWS CAMPSITES...OIL VALLEY...BURFIELD...
PARMLEYSVILLE...MILL SPRINGS...BARRIER...GRIFFIN AND ROCKEYBRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3692 8496 3696 8495 3696 8490 3700 8484
3698 8478 3696 8477 3698 8470 3698 8468
3662 8464 3660 8479 3662 8499 3669 8503
3676 8501 3681 8503 3684 8507 3686 8507
TIME...MOT...LOC 2033Z 231DEG 30KT 3707 8501 3657 8501
HAIL...1.00IN
WIND...60MPH
$$
JMW2 follow-up statements
823
WWUS53 KJKL 102054
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT TUE JUN 10 2014
KYC147-231-102115-
/O.CON.KJKL.SV.W.0055.000000T0000Z-140610T2115Z/
MCCREARY KY-WAYNE KY-
454 PM EDT TUE JUN 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE
AND SOUTHWESTERN MCCREARY COUNTIES UNTIL 515 PM EDT...
AT 450 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MAGNUM TO PARNELL TO OIL VALLEY TO SUNNYBROOK...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OIL VALLEY...STEUBENVILLE...MOUNT PISGAH...BARRIER...MILL SPRINGS...
BETSEY...GREAT MEADOWS CAMPSITES...BURFIELD...PARMLEYSVILLE...
GREGORY...GRIFFIN...FRAZER...COOPERSVILLE...ROCKEYBRANCH...KIDDS
CROSSING...SLAVENS AND SLAVANS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3660 8490 3661 8491 3661 8494 3676 8487
3692 8495 3696 8495 3696 8490 3700 8484
3698 8478 3696 8477 3698 8468 3662 8464
3661 8476 3660 8476
TIME...MOT...LOC 2054Z 231DEG 30KT 3718 8484 3694 8492
3682 8477 3665 8489
HAIL...1.00IN
WIND...60MPH
$$
JACOBSON612
WWUS53 KJKL 102112
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT TUE JUN 10 2014
KYC147-231-102121-
/O.EXP.KJKL.SV.W.0055.000000T0000Z-140610T2115Z/
MCCREARY KY-WAYNE KY-
512 PM EDT TUE JUN 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES WILL EXPIRE AT 515 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3660 8490 3661 8491 3661 8494 3676 8487
3692 8495 3696 8495 3696 8490 3700 8484
3698 8478 3696 8477 3698 8468 3662 8464
3661 8476 3660 8476
TIME...MOT...LOC 2111Z 231DEG 30KT 3727 8470 3703 8478
3691 8463 3674 8475
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:10 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 10, 4:10 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT TUE JUN 10 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 409 PM EDT TUE JUN 10 2014 CONVECTIVE LINE WAS BECOMING BETTER ORGANIZED AND INTENSIFYING TO OUR WEST AND SOUTHWEST EARLY THIS AFTERNOON...WITH ONE SUPERCELL AHEAD OF IT ENTERING THE SOUTHWEST PART OF THE FORECAST AREA. MODIFYING NAM SOUNDINGS FOR OBSERVED SURFACE CONDITIONS YIELDS CAPE OF 1500-2000 J/KG. MODEST SHEAR IS ALSO PRESENT...MOSTLY SPEED...WITH ABOUT 60 KTS AT 500 MB. THIS IS GIVING LARGELY A SEVERE WIND THREAT ALONG THE LINE. HOWEVER...ANY CIRCULATIONS...ESPECIALLY WITH ANY DISCRETE CELLS...COULD ALSO YIELD LARGE HAIL. THE CONVECTION WILL PROGRESS EAST ACROSS THE JKL FORECAST AREA THROUGH EARLY EVENING. ONCE THE ONGOING CONVECTION MOVES THROUGH AND DIMINISHES...THE FORECAST BECOMES MORE PROBLEMATIC. MODELS HAVE NOT HANDLED THE DETAILS OF PRECIP TIMING TOO WELL RECENTLY. HAVE USED A GENERAL DIURNAL TREND...AND STUCK CLOSER TO THE GFS MAV MOS POP VALUES FOR THE DAY WEDNESDAY...AS OPPOSED TO THE MORE INFLATED VALUES OF THE NAM MET MOS IN OUR WESTERN COUNTIES. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 340 PM EDT TUE JUN 10 2014 SOMEWHAT DECENT AGREEMENT AMONGST THE LONG TERM MODELS IN THE EXTENDED. THE GFS AND ECMWF BOTH HAD SOME MINOR TIMING DIFFERENCES WITH THEIR RESPECTIVE WEATHER SYSTEMS AND LARGER DIFFERENCES REGARDING THE EVOLUTION AND AREAL COVERAGE OF PRECIPITATION ASSOCIATED WITH SAID WEATHER SYSTEMS. THE GENERAL LARGE SCALE PATTERN LOOKS TO FEATURE A LARGE UPPER RIDGE SITUATED OVER THE SOUTHWESTERN CONUS TO BEGIN THE PERIOD...WITH A FAST MOVING VIGOROUS TROUGH RACING EASTWARD ALONG THE CANADIAN BORDER. THE EXTREME SOUTHERN EXTENSION OF THE UPPER TROUGH WILL BE OUR WEATHER MAKER TO BEGIN THE PERIOD ON THURSDAY. SCATTERED SHOWERS AND STORMS WILL BE ON TAP OFF AND ON THROUGH NIGHT AS AREAS OF DISTURBED WEATHER MOVE REPEATEDLY ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS. THE BEST CHANCES FOR RAIN WILL BE DURING THE AFTERNOON AND EVENING PERIODS DURING PEAK HEATING TIME. TEMPERATURES THROUGHOUT THE PERIOD WILL BE RUNNING AT OR SLIGHTLY ABOVE NORMAL WITH DAYTIME HIGHS COMING IN EACH DAY IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE LOW TO MID 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 132 PM EDT TUE JUN 10 2014 CONDITIONS WERE VFR AT TAF ISSUANCE...WITH SOME LOW VFR CEILINGS BEGINNING TO SHOW UP AS CUMULUS DEVELOPMENT BECOMES MORE PRONOUNCED. SOME OF THESE CLOUDS ARE EXPECTED TO GROW INTO SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING...BRINGING LOCALIZED IFR. DUE TO LOW PROBABILITIES OF IFR AT ANY GIVEN POINT/TIME...JUST -SHRA AND VCTS WITH VFR WAS USED IN TAFS. MOST PRECIP SHOULD TAPER OFF THIS EVENING...LEAVING MAINLY VFR THROUGH THE REST OF THE PERIOD...ALTHOUGH SOME REDEVELOPMENT OF SHOWERS/THUNDERSTORMS IS EXPECTED TOWARD THE END OF THE PERIOD ON WEDNESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Jun 10, 3:25 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 325 PM EDT TUE JUN 10 2014 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111-112- 114>117-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD... MANCHESTER...HYDEN 325 PM EDT TUE JUN 10 2014 ...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR HAIL THIS AFTERNOON AND EVENING. KYZ088-110-113-118>120-111100- HARLAN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN... WHITESBURG...INEZ...PIKEVILLE 325 PM EDT TUE JUN 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY EARLY THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR HAIL THIS AFTERNOON AND EVENING. RAY/HAL
In the hours before
Special weather statement, Jun 10, 3:51 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 351 PM EDT TUE JUN 10 2014 KYZ068-079-102015- PULASKI-ROCKCASTLE- 351 PM EDT TUE JUN 10 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT TUESDAY AFTERNOON... NORTH CENTRAL PULASKI AND WEST CENTRAL ROCKCASTLE. AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE HILL...OR NEAR SOMERSET...MOVING NORTHEAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOBTOWN AROUND 400 PM EDT...WOODSTOCK AROUND 405 PM EDT...WILLAILLA AROUND 410 PM EDT...BEE LICK AROUND 415 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR EASTERN KENTUCKY. JMW
Local storm report, Jun 10, 3:52 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG SOMERSET 37.08N 84.61W
06/10/2014 PULASKI KY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED THAT HE OBSERVED THREE INCH
DIAMETER TREE LIMBS THAT HAD JUST BEEN BLOWN DOWN BY
THUNDERSTORM WIND GUSTS ABOUT HALF A MILE WEST OF THE
INTERSECTION OF HIGHWAYS 80 AND 27 NEAR SOMERSET.
&&
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 45 min |
| Jun 10, 5:15 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 45 min |
| Jun 10, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, McCreary, Whitley | 27 min |
| Jun 10, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, Rockcastle | 40 min |
| Jun 10, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 47 min |
| Jun 10, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Powell and 1 more | 40 min |
| Jun 10, 6:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Lee, Leslie, Owsley, Perry and 1 more | 52 min |
| Jun 10, 6:48 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry | 42 min |
| Jun 10, 6:59 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Lee, Magoffin, Menifee, Morgan and 3 more | 46 min |
| Jun 10, 7:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Floyd, Johnson, Magoffin, Martin and 2 more | 38 min |
| Jun 10, 7:28 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Harlan, Knott, Letcher, Perry, Pike | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.